Topics:

Man With Thrombocytopenia After Surgery

Man With Thrombocytopenia After Surgery

A 58-year-old man recently underwent coronary artery bypass graft (CABG)
surgery after emergent cardiac catheterization for a myocardial infarction revealed
diffuse 3-vessel disease.

POSTOPERATIVE COURSE

Soon after the surgery, acute renal failure developed. On the third day,
the patient experienced acute pleuritic chest pain and dyspnea.

He was in severe respiratory distress and had hypoxia; oxygen saturation
on room air was 78%. The patient was given 100% oxygen through a nonrebreather
mask; oxygen saturation improved to 89%. A ventilation-perfusion
(V/Q) scan showed a high probability of pulmonary embolism (PE). Based
on the V/Q scan results and high clinical suspicion, acute PE was diagnosed.
An intravenous heparin drip was started.

The patient steadily improved. By the fourth day of heparin therapy, oxygen
saturation was 94% on 2 L of nasal oxygen.

LABORATORY RESULTS
Eight days after CABG surgery, the platelet count is 92,000/?L and the
serum creatinine level is 3.2 mg/dL. Before the operation and throughout
the postoperative course, the platelet count had been above 200,000/μL.

Which of the following is the most appropriate change in this patient's
regimen?

A. Discontinue heparin, and monitor platelet count daily.
B. Discontinue heparin, and initiate warfarin.
C. Discontinue heparin, and initiate argatroban.
D. Discontinue heparin, and initiate enoxaparin.
E. Discontinue heparin, and initiate lepirudin.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.